Try it
Psychiatry · Mood stabilisers: carbamazepine hyponatraemia
Sample itemA bipolar patient on carbamazepine becomes lethargic with confusion, and serum sodium is 119 mEq per litre. The mechanism is
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Syndrome of inappropriate ADH secretion
Carbamazepine and oxcarbazepine can cause SIADH with hyponatraemia, especially in elderly patients. Symptoms include confusion, lethargy and seizures. Management is fluid restriction, drug withdrawal or dose reduction, and correction of sodium at a controlled rate.
Option by option
A. Primary polydipsia from lithium
Lithium is not part of this scenario.
B. Diabetes insipidus
Diabetes insipidus causes hypernatraemia from dilute urine, as in lithium use.
C. Syndrome of inappropriate ADH secretion (correct)
Correct. Carbamazepine causes SIADH.
D. Adrenal insufficiency from drug
Adrenal insufficiency is not the usual mechanism.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…